MAUDE Adverse Event Report: JOHNSON & JOHNSON SURGICAL VISION, INC. VERITAS SWIVEL PHACO HANDPIECE SYSTEM; UNIT, PHACOFRAGMENTATION

JOHNSON & JOHNSON SURGICAL VISION, INC. VERITAS SWIVEL PHACO HANDPIECE SYSTEM; UNIT, PHACOFRAGMENTATION
Model Number VRT691027
Medical Device Problem Codes Complete Blockage (1094); Suction Problem (2170)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Age, weight, ethnicity: unknown, not provided.Date of event is unknown as it was not provided.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Event or Problem Description
During a cataract procedure, the phaco tip was clogged.A description from the surgery center indicated during the phaco procedure, there was poor vacuum and potential frequent clogs.The procedure was completed, and no patient injury reported.Through follow up, the surgery center has 8 phaco handpieces that were in use at the time of the event.The clogging occurred during the procedure 3 or 4 different times/events, however unable to determine which specific handpiece had the clog during surgery.As a proactive measure, all handpieces will be reported and returned for evaluation.This is 5 of 8 reports.
 
Additional Manufacturer Narrative
Correction: h4 - manufacturing date - the manufacturing site reported that the manufacturing date for the device is february 24, 2021.Section d9: device available for evaluation? yes.Returned to manufacturer: yes.Returned to manufacturer date: 5/26/2021.Section h3.Device evaluated by manufacturer? yes.Section h6 coding: type of investigation: 10, 3331.Investigation findings: 180.Investigation conclusions: 4315.The handpiece was received, autoclaved and evaluated.During inspection no abnormalities were observed during the visual inspection.A kink was observed in the aspiration tubing when the handpiece was swiveled to one extreme.This kink allowed the tubing to collapse under high vacuum when the tip was occluded.However, tubing returned to normal when occlusion was released.The kinked/collapsed tubing may lead to reduction in vacuum, similar to an occlusion but could not recreate the problem.Based on the information a product malfunction and product deficiency was confirmed.Per attached dhr summary page provided all devices meet material, assembly, and performance specifications at the time of product release.Johnson & johnson surgical vision will continue to monitor this type of complaints.

Brand Name
VERITAS SWIVEL PHACO HANDPIECE SYSTEM
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
JOHNSON & JOHNSON SURGICAL VISION, INC.
1700 e st andrew place
santa ana CA 92705
MDR Report Key11941902
Report Number2020664-2021-07039
Device Sequence Number3958923
Product Code HQC
UDI-Device Identifier05050474700888
UDI-Public(01)05050474700888
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K203060
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberVRT691027
Device Catalogue NumberVRT691027
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/26/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/11/2021
Supplement Date Received by Manufacturer07/29/2021
Initial Report FDA Received Date06/04/2021
Supplement Report FDA Received Date08/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
VERITAS CONSOLE